Alert archive / Arizona / Freeze Warnings in 2017

Freeze Warning 4, NWS Tucson, AZ

November 18, 20175 counties in Arizona

NWS Tucson, AZ issued this freeze warning at Nov 18, 2017, 3:38 AM MST for 5 counties in Arizona. It took effect at Nov 19, 2017, 1:00 AM MST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 18, 2017, 3:38 AM MST (10:38 UTC)
In effect from
Nov 19, 2017, 1:00 AM MST
Expired
Nov 19, 2017, 4:50 AM MST
In force
4 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 58 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 10.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2017-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2017-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3653 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

270 
WWUS75 KTWC 181038
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
338 AM MST Sat Nov 18 2017

AZZ507>509-182300-
/O.UPG.KTWC.FZ.A.0001.171119T0800Z-171119T1500Z/
/O.NEW.KTWC.FZ.W.0004.171119T0800Z-171119T1500Z/
/O.UPG.KTWC.FZ.A.0002.171120T0800Z-171120T1500Z/
/O.NEW.KTWC.FZ.W.0005.171120T0800Z-171120T1500Z/
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Including the city of Willcox
338 AM MST Sat Nov 18 2017

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM MST SUNDAY...
...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM MST MONDAY...
...FREEZE WATCH NO LONGER IN EFFECT...
...FREEZE WATCH NO LONGER IN EFFECT...

The National Weather Service in Tucson has issued a Freeze
Warning, which is in effect from 1 AM to 8 AM MST Sunday and also 
from 1 AM to 8 AM MST Monday. The Freeze Watches are no longer in
effect.

* IMPACTS...The first widespread freeze of the season may be  
damaging to sensitive crops and vegetation.

* TEMPERATURES...Lows in the lower 30s, with a few spots dipping
  into the upper 20s in the coldest portions of the Sulphur 
  Springs Valley. 

* TIMING...Temperatures will begin to drop into the 30s by 2 AM, 
  with the coldest temperatures most likely between 5 AM and 7 AM 
  both Sunday and Monday mornings. Temperatures should rise above 
  freezing by 8 AM each day. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These temperatures will kill sensitive crops and vegetation.
Cover them...if possible...with cloth sheets or blankets to
protect them from freezing.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
228 
WWUS75 KTWC 182119
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
219 PM MST Sat Nov 18 2017

AZZ507>509-191200-
/O.CON.KTWC.FZ.W.0004.171119T0800Z-171119T1500Z/
/O.CON.KTWC.FZ.W.0005.171120T0800Z-171120T1500Z/
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Including the city of Willcox
219 PM MST Sat Nov 18 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM MST
SUNDAY...
...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM MST
MONDAY...

* IMPACTS...The first widespread freeze of the season may be 
  damaging to sensitive crops and vegetation.

* TEMPERATURES...Lows in the lower 30s, with a few spots dipping
  into the upper 20s for a short period of time in the coldest 
  portions of the Sulphur Springs Valley. 

* TIMING...Temperatures will begin to drop into the 30s by 2 AM, 
  with the coldest temperatures most likely between 5 AM and 7 
  AM both Sunday and Monday mornings. Temperatures should rise 
  above freezing by 8 AM each day. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These temperatures will damage or kill sensitive crops and 
vegetation. Cover them...if possible...with cloth sheets or 
blankets to protect them from freezing.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
741 
WWUS75 KTWC 191150
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
450 AM MST Sun Nov 19 2017

AZZ507>509-192300-
/O.CAN.KTWC.FZ.W.0004.000000T0000Z-171119T1500Z/
/O.CON.KTWC.FZ.W.0005.171120T0800Z-171120T1500Z/
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Including the city of Willcox
450 AM MST Sun Nov 19 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM MST
MONDAY...
...FREEZE WARNING FOR THIS MORNING IS CANCELLED...

The National Weather Service in Tucson has cancelled the Freeze
Warning for this morning. 

* IMPACTS...The first widespread freeze of the season may be 
  damaging to sensitive crops and vegetation. 

* TEMPERATURES...Cloud cover this morning has kept temperatures in
  the 40s this morning. Still could see some temperatures briefly
  drop into the mid 30s this morning as the cloud cover 
  diminishes. There will be less cloud cover later tonight into 
  Monday morning where lows will be in the lower 30s, with a few 
  spots dipping into the upper 20s for a short period of time in 
  the coldest portions of the Sulphur Springs Valley. 

* TIMING...Temperatures will begin to drop into the 30s by 2 AM
  Monday morning with the coldest temperatures most likely between
  5 AM and 7 AM. Temperatures should rise above freezing by 8 AM.
 
* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These temperatures will damage or kill sensitive crops and
vegetation. Cover them...if possible...with cloth sheets or
blankets to protect them from freezing.

A Freeze Warning means sub-freezing temperatures are expected.
These temperatures will kill sensitive crops and vegetation.
Cover them...if possible...with cloth sheets or blankets to
protect them from freezing.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this freeze warning went out at Nov 17, 9:10 PM MST, 6 hours 28 minutes earlier.

Area forecast discussion, Nov 17, 9:10 PM MST, 6 hours 28 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
910 PM MST Fri Nov 17 2017

.SYNOPSIS...Dry conditions will continue through next week.
Slightly cooler temperatures will occur this weekend and early next
week, with freezing temperatures possible Sunday and Monday mornings
for eastern valley locations. Daytime temperatures rebound quickly
to near record or record levels by Thanksgiving.

&&

.DISCUSSION...Mainly high clouds were on the increase this evening
as a system passes north of the area. Expecting a cool down this
weekend in the wake of this system, but it will not last long as
near record or record high temperatures can be anticipated by
Thanksgiving. Current forecast looked in good shape, so no updates
this evening.

&&

.AVIATION...Valid thru 19/00Z.
Clouds will continue to increase across the area this evening as an
approaching trough moves into southeast Arizona. Some occasional
southwest/northwest breeziness is expected coincident with the
frontal passage this evening but this will be short lived and winds
will return to their normal diurnal directions after midnight.
Mostly clear skies and diurnal winds will prevail on Saturday.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Dry conditions are likely through the end of next
week. Lingering breeziness is possible east of Tucson into early
this evening as a trough departs the area, otherwise winds will
follow typical upslope/downvalley patterns through much of the
upcoming week.

&&

.PREV DISCUSSION...Visible satellite imagery revealed partly cloudy
conditions for much of the CWA. More extensive cloud cover was
located across the northern 2/3 of the state. Cloud cover should
still increase and thicken somewhat from north to south this
afternoon in association with a trough pushing across the Great
Basin to our north. No precip for us with this system, but a weak
cold front will allow temperatures to drop several degrees into this
weekend, though values will still remain above average for mid-
November.

The aforementioned trough is progged to pass to the northeast across
Colorado tonight into Saturday ushering in dry NWLY flow aloft. With
cooler temps, clearing skies and low dewpoints, the first widespread
freeze of the season is possible across the valleys of Cochise and
Graham counties. A freeze watch has been hoisted for some of these
areas for Sunday and Monday mornings. The caveat to this could be
elevated easterly winds on Sunday morning, which could mix out the
surface inversion just enough to keep temperatures above freezing.

No luck with precip next week either, as zonal flow will give way to
strong ridging over the entire western CONUS. Daytime temperatures
haven't been able to drop to near average values in quite some time,
and our luck doesn't appear to be changing over the next 7 days.
Highs Saturday through Tuesday will top out 5 to 8 degrees above
normal, with record or near record highs likely Thanksgiving into
next weekend.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...

&&

ECC/DL

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 3:38 AM MSTFreeze WarningTWCCochise, Graham, Greenlee, Pima, Santa Cruz52 hr

Nearby

Freeze Warnings in Arizona, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.